‘Double Hit’ Anemia in a Patient with Hiv

1Mount Sinai Beth Israel, New York, NY

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 521

Keywords:

Case Presentation: A 59-year-old woman with HIV (CD4 1064 cells/mm3), chronic HCV, hypertension and peripheral vascular disease presented with progressive dyspnea on exertion over the past month. Her medication regimen was stable and included Lamivudine/zidovudine, Valacyclovir, Lisinopril, Hydrochlorothiazide and Aspirin. Six weeks prior to admission, she was prescribed Cilostazol for lower extremity claudication but discontinued it 2 weeks prior to admission. She denied any herbal supplements. There were no recent cold symptoms, fevers, chills, arthralgias nor overt signs of bleeding. The vital signs and physical examination were unremarkable. Laboratory tests were significant for WBC 3,000/μL, Hb of 7.0 g/L, MCV 131 fL (baseline Hb 13 g/dL, MCV 130 fL), platelet 147 K/μL. A reticulocyte index of 0.1 suggested hypoproliferation. Fecal occult blood test was negative. Comprehensive metabolic panel, coagulation panel, haptoglobin, TSH, vitamin B12 and folate levels were within normal limits. Parvovirus B19 IgM titer was negative. The patient was transfused 2 units of packed red blood cells, which improved her symptoms and hemoglobin to 8.8 g/L. Given the severity of anemia despite discontinuation of Cilostazol, Lamivudine/zidovudine was also discontinued during the hospitalization. One week after discharge, the patient’s hemoglobin improved to 10 g/L. Her HIV regimen was modified to Emtricitabine/rilpivirine/tenofovir and her hemoglobin further improved to 15 g/L by the following month.

Discussion: This case highlights an uncommon side effect of Cilostazol in a patient concurrently taking Zidovudine. Cilostazol induced anemia is rare and usually resolves with discontinuation but our case also required the withdrawal of Zidovudine. The trigger of our patient’s subacute anemia was most likely Cilostazol given the timing, but there was still evidence of red blood cell hypoproliferation two weeks after Cilostazol was stopped. Known to cause macrocytic anemia and bone marrow suppression, Zidovudine likely compounded the anemia since the hemoglobin improved dramatically within a month of its discontinuation. Certain drugs including Clarithromycin and Valproic acid are known to potentiate marrow suppression, but the interaction between Cilostazol and Zidovudine is not well described. Physicians should be aware that Zidovudine induced anemia can be triggered by other bone marrow suppressants years after it was initiated and may not be reversible unless all suspected medications including Zidovudine are discontinued. 

Conclusions: Anemia is a common challenge in HIV care. Although Zidovudine is most known for causing megaloblastic anemia, our case demonstrates an example of a probable drug interaction between Cilostazol and Zidovudine causing anemia, with resolution after discontinuation of both agents. Careful review of potential medications that cause anemia is the key to successfully managing anemia in HIV patients.

To cite this abstract:

Galal N, Kato H, Dharapak P. ‘Double Hit’ Anemia in a Patient with Hiv. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 521. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/double-hit-anemia-in-a-patient-with-hiv/. Accessed September 19, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.